Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC

July 11, 1995Carteret County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 11, 1995, 8:25 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 65 min.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 8:25 PM EDT (00:25 UTC)
Expired
Jul 11, 1995, 9:30 PM EDT
In force
65 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 25 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 120022 RRA
SVRMHX
NCC031-049-120130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
825 PM EDT TUE JUL 11 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...CARTERET COUNTY...SOUTHEASTERN CRAVEN COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 822 PM...RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE NEUSE RIVER
JUST EAST OF CHERRY POINT. THE STORM WAS DRIFTING SOUTH AT LESS THAN 10
MPH AND WILL AFFECT AREAS FROM HAVELOCK TO HARLOWE THROUGH 9 PM.
 
FLOODING OF ROADWAYS ALONG WITH LOW LYING AREAS WILL ALSO LIKELY OCCUR
WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:15 PM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SRVICE NEWPORT NC
215 PM EDT TUE JUL 11 1995

WK CNVRGNC EVDNT ON 17Z SFC ANAL AND IN NE ON ADAP. OUTFLO FRM THIS
AM'S ACTVTY NO EVIDNT ON SFC ANAL OR ADAP...BUT CAN BE SEEN ON SAT
PIX AND 88D AS TSTMS THIS AFTN.  DCRSD STBLTY EVIDNT AFT TSTMS MOVD
THRU THIS MORN HAS REBNDD AGN FOR DCNT AFTN INSTBLTY. MSTR STL QUITE
EVDNT. AND BNDRS ABND. SHUD ONLY BE A MATTER OF TM. BLV BEST CHCS IN
SE AND NE THIS AFTN. 4-7H MEAN FLO WL PUSH TSTMS TO SSE THIS EVE.
S/WV EVDNT ON SAT PIX TO SWING THRU TNGT AND SHUD KP ACTVTY GOING
DURNG THE NGTTM HRS.

AFT THIS S/WV SWINGS THRU TNGT THIS WL ALLW HI PRES TO DOMINATE THE
AREA INTO EFP. WK LO LVL GRAD FOR VRBL WNDS...WL INCRS SUM THU AS
SFC HI BLDS TO OUR E. WUDNT RULE OUT ANY ACTVTY IN XTNDD PD AS LO
LVL FLO TURNS MR ELY.    CGG-G

.MHX...NONE

In the hours before

Special weather statement, Jul 11, 8:16 PM EDT, 9 minutes before
NCZ095-093-120115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
819 PM EDT TUE JUL 11 1995

...STRONG THUNDERSTORMS ALONG THE NEUSE RIVER NEAR CHERRY POINT AND
ATLANTIC IN CARTERET COUNTY...

AT 815 PM DOPPLER RADAR IN NEWPORT INDICATED STRONG THUNDESTORMS WITH
TORRENTIAL RAINS...FREQUENT LIGHTNING...AND GUSTY WINDS TO 35 MPH WITH
POSSIBLE SMALL HAIL OVER SOUTHEAST CRAVEN AND NORTHERN CARTERET
COUNTIES. THESE STORMS WERE DRIFTING SOUTH AT LESS THAN 10
MPH. THIS SLOW MOVEMENT WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN LESS THAN OF AN HOUR FROM AREAS AROUND CHERRY POINT TO NORTH
RIVER. THIS WILL PRODUCE PONDING OF WATER ON ROADWAYS ALONG WITH
FLOODING OF LOW LYING ~AREAS.

PEOPLE IN THESE AREAS SHOULD TAKE SHELTER IMMEDIATELY IF THREATNING
WEATHER APPROACHES.  STAY TUNNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

JH/TAYLOR
Special weather statement, Jul 11, 8:19 PM EDT, 6 minutes before
NCZ095-093-120115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
819 PM EDT TUE JUL 11 1995

...STRONG THUNDERSTORMS ALONG THE NEUSE RIVER NEAR CHERRY POINT AND
ATLANTIC IN CARTERET COUNTY...

AT 815 PM DOPPLER RADAR IN NEWPORT INDICATED STRONG THUNDESTORMS WITH
TORRENTIAL RAINS...FREQUENT LIGHTNING...AND GUSTY WINDS TO 35 MPH WITH
POSSIBLE SMALL HAIL OVER SOUTHEAST CRAVEN AND NORTHERN CARTERET
COUNTIES. THESE STORMS WERE DRIFTING SOUTH AT LESS THAN 10
MPH. THIS SLOW MOVEMENT WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN LESS THAN OF AN HOUR FROM AREAS AROUND CHERRY POINT TO NORTH
RIVER. THIS WILL PRODUCE PONDING OF WATER ON ROADWAYS ALONG WITH
FLOODING OF LOW LYING AREAS.

PEOPLE IN THESE AREAS SHOULD TAKE SHELTER IMMEDIATELY IF THREATNING
WEATHER APPROACHES.  STAY TUNNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

JH/TAYLOR

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.